The following article is part of conference coverage from the 2019 American Psychiatric Association Annual Meeting (APA 2019) in San Francisco, CA. Psychiatry Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in psychiatry. Check back for the latest news from APA 2019.


SAN FRANCISCO — Valproate should be considered as an inciting agent in patients with new or acutely worsened Parkinsonian symptoms, according to research presented at American Psychiatric Association Annual Meeting, held May 18-22, 2019, in San Francisco, California.

Related Articles

Presenters discussed 2 cases of apparent valproate-induced Parkinsonism, the first being a 60-year-old woman with bipolar I, cluster B traits, catatonic features, and hypertension, who presented to an inpatient unit with manic symptoms while undergoing an outpatient antipsychotic cross-taper. During inpatient admission, valproate was started, and cross-taper was completed. A new shuffling gait and stooped posture were noted prior to discharge. Though the symptoms were initially attributed to antipsychotic medication, they did not improve when the medication was removed. The Parkinsonian symptoms only resolved after valproate was tapered.

The second case was an 82-year-old woman with a history of major depressive disorder, hypertension, chronic obstructive pulmonary disease, hypersensitivity lung disease, chronic urinary tract infections, temporal arteritis, a hemorrhagic cerebellar stroke in 2010, and Parkinsonian symptoms associated with a sharp cognitive decline over the past 6 months. She presented to an outpatient clinic with depression and neurocognitive disorder with behavioral disturbance. Many of her symptoms corresponded to the initiation of valproate therapy, and the symptoms improved after valproate was discontinued.

A review of the literature indicates that valproate-associated Parkinsonism may be drug-induced or due to the unmasking of an underlying illness. Elderly patients are likely more predisposed to this adverse effect. Researchers concluded, “In patients taking valproate with new or acutely worsened Parkinsonian symptoms, valproate should be considered as an inciting agent. Taper and/or replacement with another agent should be considered in order to maximize quality of life and minimize morbidity.”

For more coverage of APA 2019, click here.

Reference

Bennett AC, Rosen JH. Valproate-induced parkinsonism: a literature review and case series. Poster presented at: American Psychiatric Association Annual Meeting; May 18-22, 2019; San Francisco, CA. Abstract 46.